MAUDE Adverse Event Report: SYNTHES OBERDORF TORQUE LIMITING ATTACHMENT 1.2NM; MISC ORTHO SURGICAL INSTR

SYNTHES OBERDORF TORQUE LIMITING ATTACHMENT 1.2NM; MISC ORTHO SURGICAL INSTR
Catalog Number 03.110.002
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: (b)(6).Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: sep 11, 2014.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure on (b)(6) 2017, the torque limiting attachment 1.2nm broke into two (2) pieces as the surgeon was backing out a screw from a plate.The age of the device is unknown.It was stated that the surgeon was applying the correct amount of pressure at the time of breakage.No pieces fell into the patient¿s wound and the procedure was completed successfully using an alternative device.There was no surgical time delay and the patient outcome was reported as stable.Concomitant devices reported: screw (part# unknown, lot# unknown, quantity 1), plate (part# unknown, lot# unknown, quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed on the returned subject device.The 03.110.002 lot number 1001817 1.2nm torque limiting attachment was returned and reported to have broken during surgery.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The device does not appear to be broken into two separate pieces as reported.An internal component of the quick couple mechanism is broken causing the device to not function correctly though everything is retained and held together.This complaint condition was likely caused by over two years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.The 03.110.002 1.2nm torque limiting attachment is an instrument routinely used in the 2.4mm/2.7mm variable angle lcp forefoot/midfoot system per relevant technique guide.The device was manufactured in 9/2014 and is over two years old.The balance of the returned device is in fair condition with some discoloration near the etchings.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TORQUE LIMITING ATTACHMENT 1.2NM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES OBERDORF
eimattstrasse 3
oberdorf CH443 6
SZ  CH4436
MDR Report Key6419554
Report Number8030965-2017-11357
Device Sequence Number539946
Product Code LXH
UDI-Device Identifier10886982071828
UDI-Public(01)10886982071828(10)1001817
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.110.002
Device Lot Number1001817
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/20/2017
Supplement Report FDA Received Date04/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN PLATE, QUANTITY 1; UNKNOWN SCREW, QUANTITY 1
Patient Age29 YR